Patients with ANCA-associated vasculitis (AAV) treated with immunosuppressive agents have a higher risk of developing infectious complications, including pneumonia, sepsis, and fungal infection, a new study shows.
The study, “Relationship Between Immunosuppressive Therapy and the Development of Infectious Complications Among Patients with Anti-neutrophil Cytoplasmic Antibody-associated Vasculitis: A Single-center, Retrospective Observational Study,” was published in the journal Cureus.
Medications that suppress the immune system, including steroids, cyclophosphamide, methotrexate, and rituximab, are commonly used for the treatment of AAV. However, use of immunosuppressive agents is associated with a higher rate of infections, as the immune system is not able to fight off infections to the best of its ability. Complications that result from infections are the leading cause of death in AAV patients.
However, the relationship between initial immunosuppressive therapy and the development of infectious complications among patients with AAV is not well-established.
Aiming to see whether a given immunosuppressive therapy is more likely to cause infectious complications, a group of Japanese researchers set out to determine the association between initial immunosuppressive therapy and infectious complications, and to identify potential risk factors for them.
They enrolled 47 patients with newly diagnosed AAV, among them 18 with granulomatosis with polyangiitis, 18 with microscopic polyangiitis, and seven with vasculitis limited to their kidneys. Patients were followed at the Nagano Red Cross Hospital from 2010 to 2017.
Using statistical analysis, researchers were able to determine the association between types of initial immunosuppressive therapy (methylprednisolone pulse and/or cyclophosphamide therapy) and the development of infectious complications.
Additionally, researchers investigated the causes and timing of the onset of infectious complications.
Among the 47 people enrolled in the study, 21 (or 44.7%) developed infectious complications, as assessed by the need for antibiotic, antifungal, or antiviral therapy.
While age, sex, and treatment with prednisolone — a steroid — were not significantly associated with infectious complications, researchers found that serum creatinine level — a marker of kidney function — as well as treatment with methylprednisolone pulse and cyclophosphamide were all associated with such complications.
In fact, statistical analyses adjusted for age and sex revealed that patients administered methylprednisolone pulse were 4.9 times more likely to develop infectious complications, and cyclophosphamide therapy increased this to 5.3 times the risk.
In particular, researchers found that bacterial pneumonia (21.3%) and sepsis (12.8%) were the most common infections, followed by infection of the urinary tract and fungal infection (6.4% each).
Approximately 50% of these infectious complications developed within six months of the start of initial treatment.
“Among patients with AAV, methylprednisolone pulse and cyclophosphamide therapy may increase the risk of developing infectious complications, such as pneumonia and sepsis, including fungal infection, particularly within six months from the initiation of treatment,” the researchers stated.
“Information obtained from the current study is useful for early diagnosis and treatment against various infectious complications, including bacterial and fungal infection, in the therapeutic course of patients with AAV,” they added.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?